Texas, 2018

Hail and Damaging Winds in Texas, June 4, 2018

June 4, 2018 · NWS SHV · 8 events in 2 counties and zones

A weak cold front pushed through much of the Ark-La-Tex on June 3rd, and became stationary from the Oklahoma and Texas Panhandles southeast across Northcentral and Deep East Texas and Central Louisiana. Meanwhile, a shortwave trough shifted southeast across much of Oklahoma into North Texas during the afternoon and evening hours of June 4th, along the stationary front, thus igniting scattered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front pushed through much of the Ark-La-Tex on June 3rd, and became stationary from the Oklahoma and Texas Panhandles southeast across Northcentral and Deep East Texas and Central Louisiana. Meanwhile, a shortwave trough shifted southeast across much of Oklahoma into North Texas during the afternoon and evening hours of June 4th, along the stationary front, thus igniting scattered showers and thunderstorms across portions of East Texas during peak heating. Given the forcing aloft near the front within a hot, humid, and unstable air mass, some of these storms became severe across Northern Smith and Nacogdoches Counties, with damaging winds downing trees across these areas, as well as marginally severe hail falling north of Tyler. In addition, a 61 year old female was injured when lightning struck a nearby tree for a second time from these storms northeast of Tyler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 4, 3:35 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 4, 3:35 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
435 PM CDT Mon Jun 4 2018

.SHORT TERM...

This afternoon the western end of the cold front that
moved through recently has become nearly stationary
and reaches into surface low pressure over the
Texas and Oklahoma Panhandles. To the Northeast of the
Four State Region surface high pressure continued to
spread drier air into the area and has contributed to
cooler daytime highs. Aloft a short wave trough of
low pressure moving Southeast across Oklahoma and North
Texas will be moving along the surface boundary developing
showers and thunderstorms over the region. Another short
will follow in wake of the first keeping convection
ongoing across the forecast area through late Tuesday.
The surface boundary will be slow to erode and continue
to be a focus for showers and thunderstorms
especially for the Southwest sections through early
Wednesday. /06/

.LONG TERM.../Wednesday through Sunday Night/

Behind the departing upper level shortwave, look for the upper ridge
to gradually build and expand back toward the region from the SW. As
a result, high temperatures will be inching back toward the mid 90s
later this week with rain chances mainly limited to isolated diurnal
convection during peak heating hours each afternoon. The upper ridge
axis will build farther into Texas by the end of the week, further
suppressing any convection due to increasing subsidence. Thus, the
lack of much cloud cover will further aid in rising temperatures on
Thursday and Friday with mid 90s all but certain as we wrap up the
week.

Looking ahead to the weekend, no major changes are expected but some
guidance suggests a slight weakening in the upper ridge such that we
may see slightly better rain chances with diurnal trends dictating a
chance of afternoon showers and isolated thunderstorms. This may be
a combination of an enhanced seabreeze off the Gulf coupled with a
few weak disturbances shifting around the top of the ridge and down
across our eastern zones. However, don't expect much relief from the
heat as highs will continue to range from the lower to mid 90s. /19/

&&

.PREV DISCUSSION... /issued 209 PM CDT Mon Jun 4 2018/

AVIATION...
For the 04/18Z terminal forecast will prevail VFR flight
categories for most sites, with a period of MVFR conditions
between 05/11Z-05/15Z with ceilings around 15 hnd feet and/or
visibility restrictions of 3-5 statute miles. Will include mention
of VCTS/TSRA earlier for E and NE TX and SW AR sites followed
through the forecast period for sites across N LA and S Central AR
locations. Light and variable to East winds less than 7 knots will
prevail through early Tuesday morning with winds becoming
Southeast to 7-12 knots after 0513Z Tuesday. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  68  93 /  60  40  10  20
MLU  67  85  67  92 /  30  40  10  20
DEQ  65  86  66  91 /  40  40  10  10
TXK  67  87  67  91 /  60  40  10  10
ELD  66  86  66  91 /  40  40  10  10
TYR  70  88  71  92 /  60  50  20  10
GGG  70  87  69  92 /  60  50  20  10
LFK  72  89  72  93 /  40  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/19
Hazardous weather outlook, Jun 4, 12:01 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
101 PM CDT Mon Jun 4 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
101 PM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A cluster of thunderstorms across central Texas will continue to
shift eastward across portions of east Texas, deep east Texas and
northwest Louisiana this afternoon. Gusty winds and perhaps small
hail may accompany the stronger thunderstorms.

In addition, an upper level disturbance from the northwest and its
associated cluster of thunderstorms will be approaching the Four
State Region later tonight, also posing a threat of gusty winds
and hail. This thunderstorm activity will continue into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An upper level disturbance and associated cluster of thunderstorms
will continue to impact much of the Four State Region on Tuesday,
where gusty winds and hail will continue to be the main threats.
This activity will shift from northwest to southeast throughout
the day on Tuesday, with activity waning by late morning through
the afternoon hours. Lingering showers and thunderstorms will
persist into Wednesday morning, more so along and south of the
Interstate 20 corridor. Renewed showers and thunderstorms due to
daytime destabilization will take place Wednesday afternoon but
will quickly dissipate shortly after sunset. An upper level high
pressure system centered to the west will begin to expand back to
the northeast closer to the Four State Region by late week into
the weekend. Embedded impulses along its eastern periphery are
anticipated to affect portions of southeast Oklahoma, southwest
Arkansas, and north Louisiana. This could result in isolated to
scattered showers and thunderstorms each afternoon from Thursday
through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed through tonight.

19

In the hours before

Special weather statement, Jun 4, 5:13 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
613 PM CDT MON JUN 4 2018

TXZ152-042345-
Nacogdoches TX-
613 PM CDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL
645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nacogdoches, moving northeast at 15 mph. A second strong
thunderstorm was located about 7 miles south-southwest of
Nacogdoches, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Nacogdoches, Woden, Melrose and Appleby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3147 9476 3162 9483 3179 9458 3146 9441
TIME...MOT...LOC 2311Z 241DEG 11KT 3156 9470

09

The radar

The Shreveport radar (KSHV), 127 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nacogdoches

When
June 4, 5:14 PM CST
Where
Nacogdoches County, 0.48 mi W of Nacogdoches Regl Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
31.581, -94.708

A peak wind gust of 53 knots (61 mph) was measured at the Al Mangham Jr. Regional Airport just southwest of Nacogdoches.

Thunderstorm Wind, Nacogdoches

When
June 4, 5:28 PM CST
Where
Nacogdoches County, 0.45 mi E of Nacogdoches
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -94.662

Several trees were blown down in Nacogdoches.

Lightning, Smith

When
June 4, 7:35 PM CST
Where
Smith County, 2.7 mi ENE of Pine Spgs
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
32.419, -95.230

Lightning struck a tree at 10672 County Road 383 northeast of Tyler, with a tree limb falling on a car at the residence. A 61 year old female went outside to investigate the damage when lightning struck the nearby tree once again, throwing the female down to the ground. She was taken by ambulance to the hospital but other than serious tingling throughout her body, she was found to not have suffered significant injuries.

Hail, Smith

When
June 4, 7:36 PM CST
Where
Smith County, 1.9 mi W of Owentown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.425, -95.212

Quarter size hail fell at the University of Texas Health Science Center north of Tyler.

Thunderstorm Wind, Smith

When
June 4, 7:40 PM CST
Where
Smith County, 1.46 mi SSE of Owentown
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.411, -95.168

Trees were blown down along both County Road 384 and FM 2908.

Thunderstorm Wind, Smith

When
June 4, 7:48 PM CST
Where
Smith County, 3.77 mi WSW of Browning
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -95.134

A tree fell on a transformer.

Thunderstorm Wind, Smith

When
June 4, 7:50 PM CST
Where
Smith County, 4.24 mi WSW of Browning
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.347, -95.141

Several large hardwood trees were blown down near a home on County Road 26, all of which were lying in the same direction.

Thunderstorm Wind, Smith

When
June 4, 7:50 PM CST
Where
Smith County, 4.41 mi WSW of Browning
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.346, -95.144

Several large tree limbs were broken off of trees at the Azleway Boy's Ranch along County Road 26, one of which clipped the corner of a building at the Ranch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749270, 749273, 749286, 749282, 749274, 749276, 749277, 749278.